Rhode Island, 2008Tropical Storm and Flooding in Rhode Island, September 6 to 7, 2008
September 6 to 7, 2008 · NWS BOX · 3 events in 2 counties and zones
Tropical Storm Hanna made landfall near the North Carolina/South Carolina border at 320AM EDT September 6. Hanna then moved north/northeast across the Mid-Atlantic states and southern New England September 6 and 7.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Hanna made landfall near the North Carolina/South Carolina border at 320AM EDT September 6. Hanna then moved north/northeast across the Mid-Atlantic states and southern New England September 6 and 7. Storm total rainfall in southern New England ranged from 2.04 inches in Randolph, MA to 6.56 inches in Nashua, NH. The highest sustained wind of 27 knots (31 mph) was recorded at Nantucket Airport. The highest wind gust of 37 knots (43 mph) was recorded at Blue Hill Observatory in Milton, MA. The lowest sea level pressure was 994.5 mb at Conimicut Lighthouse, RI. A coastal storm surge of 2 feet above normal tide was experienced at Providence, RI. No coastal flooding was reported. Minor wind damage was sustained by nearly every county in southern New England. Significant wind damage occurred in southern Bristol and southern Plymouth Counties in Massachusetts and southeastern Providence County in Rhode Island. All of the associated effects of Hanna in Southern New England resulted in no loss of life or injuries and $939K in property damage. The winds caused $23K in property damage. Inland flooding resulted in $916K in property damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 6, 5:23 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 6, 5:23 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
623 PM EDT SAT SEP 6 2008
.SYNOPSIS...
A TROPICAL STORM WARNING CONTINUES FOR PORTIONS OF SOUTHEAST NEW
ENGLAND. HANNA WILL BRING HEAVY RAINFALL AND SOME FLOODING...AS
WELL AS A PERIOD OF STRONG WINDS. WARM...DRY WEATHER WILL FOLLOW FOR
SUNDAY AND MONDAY. ON TUESDAY...AN APPROACHING COLD FRONT MAY BRING A
PERIOD OF SHOWERS AND THUNDERSTORMS...THEN HIGH PRESSURE WILL RETURN
DRY CONDITIONS FOR WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A TROPICAL STORM WARNING CONTINUES FOR THE RI AND MA COASTAL REGIONS
INCLUDING THE ISLANDS. WINDS ARE ALSO EXPECTED TO REACH TROPICAL
STORM INTENSITY AS FAR NORTHWEST AS A LINE FROM BDL TO ORH TO LWM.
IN THIS AREA AWAY FROM THE COASTLINE A TROPICAL STORM WIND WARNING
IS IN EFFECT.
PLEASE SEE THE LATEST TROPICAL STORM HANNA LOCAL STATEMENT
/BOSHLSBOX/ FOR ADDITIONAL DETAILS.
THE STORM CENTER OF HANNA IS EXPECTED TO CROSS THROUGH RI AND
SOUTHEAST MA DURING THE 05Z TO 09Z TIME FRAME. RAIN ASSOCIATED WITH
HANNA IS ALREADY CROSSING THROUGH SOUTHERN NEW ENGLAND...AND IS
EXPECTED TO CONTINUE FOR MOST OF TONIGHT. RAIN WILL BE HEAVY AT
TIMES...AND A FLASH FLOOD WATCH CONTINUES FOR THE AREA. LATEST NAM
AND GFS INDICATE THAT HEAVIEST RAIN WITHIN SOUTHERN NEW ENGLAND MAY
OCCUR IN WESTERN MA INTO SOUTHERN NH. TAKING INTO ACCOUNT RAINS THAT
FELL EARLIER TODAY IN SOUTHEAST MA AND RI...TOTAL WEEKEND RAINFALL
THROUGHOUT SOUTHERN NEW ENGLAND IS EXPECTED TO RANGE FROM 3 TO 6
INCHES. SOME ISOLATED HIGHER TOTALS ARE POSSIBLE. PLEASE SEE THE
HYDROLOGY SECTION FOR ADDITIONAL DETAILS.
ANOTHER ITEM OF CONCERN IS THE POTENTIAL FOR ISOLATED WEAK TORNADOES.
TROPICAL SYSTEMS SOMETIMES PRODUCE THEM ON THEIR NORTHERN AND EASTERN
SECTIONS OF THE STORM WHERE SHEAR VALUES BECOME QUITE HIGH. BASED ON
OUR CURRENT TRACK...THE RISK FOR THIS WOULD BE THE COASTAL PLAIN.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
HANNA PULLS RAPIDLY NORTHEAST OF THE AREA SUNDAY MORNING...A FEW
LINGERING SHOWERS EARLY THEN DRY CONDITIONS TO FOLLOW. DECREASING
CLOUDS EXPECTED WHILE WINDS CONTINUE TO DIMINISH...WITH PARTLY TO
MOSTLY SUNNY SKIES BY AFTERNOON.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
DID NOT SPEND MUCH TIME LOOKING AT THIS PORTION OF THE FORECAST.
STAYED FAIRLY CLOSE TO CONSENSUS BLEND OF 06/12Z GFS AND 06/00Z
ECMWF. DID SEE THIS TIMING IS DIFFERENT FROM HPC FORECAST...SO WILL
LIKELY CHANGE THIS PORTION OF THE FORECAST ONCE WE ARE THROUGH WITH
TROPICAL STORM HANNA.
SUNDAY NIGHT INTO MONDAY NIGHT...HIGH PRESSURE REMAINS IN CONTROL...
THEN SHIFTS OFF THE COAST MONDAY NIGHT.
TUESDAY AND TUESDAY NIGHT...AN UPPER LEVEL TROUGH AND ACCOMPANYING
LOW PRESSURE PULL A COLD FRONT THROUGH SOUTHERN NEW ENGLAND LATE
TUESDAY INTO TUESDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL
LIKELY ACCOMPANY THIS FRONT AS IT MOVES THROUGH. HIGH TEMPERATURES
WILL BE SLIGHTLY ABOVE NORMAL.
WEDNESDAY INTO THURSDAY NIGHT...HIGH PRESSURE BUILDS BACK INTO THE
AREA BEHIND THE FRONT. DRY...MORE AUTUMN-LIKE WEATHER IS EXPECTED...
WITH HIGH TEMPERATURES SLIGHTLY BELOW NORMAL. THIS HIGH PRESSURE
MOVES OFFSHORE THURSDAY NIGHT.
FRIDAY...A WARM FRONT APPROACHES FROM THE WEST. THIS FAR OUT...TIMING
IS DEFINITELY A QUESTION.
SATURDAY...ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST. TIMING
IS A AGAIN A CONCERN.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
REST OF TODAY AND TONIGHT....MVFR/IFR CONDITIONS WILL LINGER THE
REMAINDER OF THIS AFTERNOON. ANOTHER AREA OF HEAVY RAIN WILL MOVE IN
TONIGHT BRINGING IFR/LIFR CONDITIONS. SOUTHEAST WINDS AT FMH...HYA
AND ACK WILL INCREASE TO 35 KNOTS WITH GUSTS 45 TO 50 KNOTS BETWEEN
03Z AND 10Z. BRIEF GUSTS TO 35 OR 40 KT POSSIBLE AT KPVD AND KBOS
DURING THAT TIME FRAME. THE CENTER WILL PASS ACROSS INTERIOR SOUTHEAST
MASS AROUND 09Z...THEN WINDS WILL SHIFT TO NORTHWEST APPROACHING 12Z.
SUNDAY...TEMPO MVFR CEILINGS 015-030 HND FT EASTERN TERMINALS WITH A
FEW LINGERING SHOWERS POSSIBLE UNTIL 15Z. OTHERWISE VFR CONDITIONS
WITH WINDS DIMINISHING BY AFTERNOON.
OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY
SUNDAY NIGHT THROUGH MONDAY NIGHT...VFR.
TUESDAY AND TUESDAY NIGHT...MAINLY VFR...THEN MVFR IN SHOWERS AND
THUNDERSTORMS AS A FRONT MOVES THROUGH SOUTHERN NEW ENGLAND LATE IN
THE DAY AND EVENING.
WEDNESDAY THROUGH THURSDAY...VFR.
&&
.MARINE...
TONIGHT...WINDS WILL RAPIDLY INTENSIFY TO TROPICAL STORM FORCE DURING
THIS EVENING. SUSTAINED WINDS ARE EXPECTED TO INCREASE TO 35 TO 45
KTS...WITH THE STRONGEST WINDS ALONG SOUTH COASTAL MA AND
RI...INCLUDING NARRAGANSETT BAY. WIND GUSTS TO 50 KTS ARE
EXPECTED...EXCEPT GUSTS APPROACHING 60 KTS SOUTH COASTAL MA/RI
INCLUDING NARRAGANSETT BAY.
SEAS OF 15 TO 20 FEET ARE ANTICIPATED IN THE OUTER COASTAL
WATERS SOUTH OF MONTAUK TO NANTUCKET...WITH 8 TO 10 FT SEAS ON THE
WATERS NEAR/EAST OF STELLWAGEN BANK.
SUNDAY...WILL START OFF WITH GALE OR NEAR GALE FORCE WIND
GUSTS...THEN GRADUALLY DIMINISH THROUGH THE DAY. SEAS WILL ALSO GRADUALLY
DIMINISH OVER THE COURSE OF THE DAY.
OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...
SUNDAY NIGHT INTO MONDAY...WINDS DIMINISH BELOW SMALL CRAFT ADVISORY
CRITERIA /25 KT/ BY THE END OF THE DAY SUNDAY. HOWEVER...SEAS SHOULD
STILL REMAIN AROUND 5 FEET ACROSS THE OUTER COASTAL WATERS THROUGH
MONDAY AFTERNOON.
TUESDAY...SMALL CRAFT CRITERIA LIKELY AS UPPER LEVEL TROUGH AND COLD
FRONT MOVE THROUGH THE WATERS....WITH INCREASING SOUTH TO SOUTHWEST
WINDS.
WEDNESDAY AND THURSDAY...WINDS AND WAVES WILL REMAIN BELOW SMALL
CRAFT CRITERIA.
&&
.HYDROLOGY...
AS MENTIONED IN NEAR TERM...LATEST NAM AND GFS INDICATE THAT
HEAVIEST RAIN WITHIN SOUTHERN NEW ENGLAND MAY OCCUR IN WESTERN MA
INTO SOUTHERN NH. TAKING INTO ACCOUNT RAINS THAT FELL EARLIER TODAY
IN SOUTHEAST MA AND RI...EVENT TOTAL RAINFALL THROUGH SOUTHERN NEW
ENGLAND IS EXPECTED TO RANGE FROM 3 TO 6 INCHES. SOME ISOLATED
HIGHER TOTALS ARE POSSIBLE.
CONCERNS FOR FLOOD POTENTIAL INCLUDE BOTH SMALL STREAMS AND URBAN
AREAS. FOR THE MAJORITY OF THE AREA...FLOOD GUIDANCE IS 3 INCHES IN
1 HOUR...4.5 INCHES IN 3 HOURS. URBAN CENTERS WILL NOT NECESSARILY
NEED THIS MUCH RAIN TO CAUSE FLOODING.
DURING THIS TIME OF YEAR...RIVERS TEND TO RUN AT LOWER LEVELS...THEY
CAN TAKE IN A GOOD DEAL OF RAIN. BUT GIVEN AMOUNT OF RAIN FORECAST
MINOR FLOODING COULD OCCUR ON SOME OF THE LARGER TRIBUTARIES. AT
THIS TIME...POINTS BEING MONITORED FOR STRONG RISES INCLUDE THE
FOLLOWING RIVER FORECAST POINTS...NORTH NASHUA AT FITCHBURG...
FARMINGTON AT SIMSBURY...PAWTUXET AT CRANSTON...SQUANNACOOK AT WEST
GROTON...NASHUA AT EAST PEPPERELL.
&&
.TIDES/COASTAL FLOODING...
A COASTAL STORM SURGE OF 1 TO 3 FEET ABOVE NORMAL TIDE LEVELS...ALONG
WITH LARGE AND DANGEROUS BATTERING WAVES...CAN BE EXPECTED ALONG THE
SOUTH COAST OF MASSACHUSETTS AND RHODE ISLAND. LOCALLY HIGHER SURGES
IN THE UPPER REACHES OF NARRAGANSETT BAY AND BUZZARDS BAY OF 3 TO
5 FT ARE POSSIBLE DUE TO THE NARROWING OF THIS PORTION OF THESE BAYS.
THIS MAY RESULT IN MINOR TO MODERATE COASTAL FLOODING NEAR THE TIME
OF HIGH TIDE EARLY SUNDAY MORNING.
COASTAL FLOODING IS NOT EXPECTED ALONG THE EASTERN MASSACHUSETTS
COAST WHERE 1 TO POSSIBLY 2 FEET OF STORM SURGE IS EXPECTED.
THE TIMES OF HIGH TIDE ARE AS FOLLOWS...
BOSTON 516 AM SUNDAY
NANTUCKET 633 AM SUNDAY
NEWPORT 127 AM SUNDAY
PROVIDENCE 140 AM SUNDAY
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CTZ002>004.
TROPICAL STORM WIND WARNING UNTIL 8 AM EDT SUNDAY FOR
CTZ002>004.
MA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MAZ002>024-026.
TROPICAL STORM WARNING FOR MAZ007-015-016-019>024.
TROPICAL STORM WIND WARNING UNTIL 8 AM EDT SUNDAY FOR MAZ005-
006-012>014-017-018.
NH...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NHZ011-012-015.
RI...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR RIZ001>008.
TROPICAL STORM WARNING FOR RIZ002-004>008.
TROPICAL STORM WIND WARNING UNTIL 8 AM EDT SUNDAY FOR RIZ001-
003.
MARINE...TROPICAL STORM WARNING FOR ANZ230>237-250-254-255.
&&
SYNOPSIS...NMB
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...BELK
AVIATION...BELK/STRAUSS
MARINE...NMB/BELK
HYDROLOGY...NMB
TIDES/COASTAL FLOODING...BELKHazardous weather outlook, Sep 6, 11:14 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1214 PM EDT SAT SEP 6 2008
MAZ002>004-008>011-026-NHZ011-012-015-071615-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1214 PM EDT SAT SEP 6 2008
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
A COLD FRONT MAY BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE
REGION ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ007-015-016-019-RIZ002-004-071615-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-
1214 PM EDT SAT SEP 6 2008
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS AND NORTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
TROPICAL STORM WARNING.
A COLD FRONT MAY BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE
REGION ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002>004-MAZ005-006-012>014-017-018-RIZ001-003-071615-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-WESTERN KENT RI-
1214 PM EDT SAT SEP 6 2008
...TROPICAL STORM WIND WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS AND NORTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WIND WARNING.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WIND WARNING.
FLASH FLOOD WATCH.
A COLD FRONT MAY BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE
REGION ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ020>024-RIZ005>008-071615-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1214 PM EDT SAT SEP 6 2008
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
TROPICAL STORM WARNING.
THERE IS A HIGH RISK OF DANGEROUS RIP CURRENTS ON SOUTH FACING
BEACHES TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
TROPICAL STORM WARNING.
THERE WILL BE A MODERATE TO HIGH RISK OF DANGEROUS RIP CURRENTS ON
SOUTH FACING BEACHES SUNDAY AS A RESULT OF HANNA.
A COLD FRONT MAY BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE
REGION ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-254-255-071615-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1214 PM EDT SAT SEP 6 2008
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
A COLD FRONT MAY BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE
REGION ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FRANK
In the hours before
Local storm report, Sep 6, 5:45 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
645 PM EDT SAT SEP 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM FLASH FLOOD MANCHESTER 42.98N 71.44W
09/06/2008 HILLSBOROUGH NH FIRE DEPT/RESCUE
NUMEROUS STREETS FLOODED.
&&
FIELDLocal storm report, Sep 6, 6:31 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
731 PM EDT SAT SEP 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM FLASH FLOOD MANCHESTER 42.98N 71.44W
09/06/2008 HILLSBOROUGH NH AMATEUR RADIO
NUMEROUS STREETS FLOODED. NUMEROUS BASEMENTS FLOODED ON
BEACH AND CENTRAL STREETS...SOME WITH UP TO 2 FEET OF
WATER. SIDEWALK AREA THAT WAS UNDER CONSTRUCTION WAS
WASHED OUT ON BRIDGE AND CHESTNUT STREETS IN THE DOWNTOWN
AREA. ORIGINAL REPORT PER FD...ADDITIONAL INFO VIA
AMATEUR RADIO.
&&
FIELDTropical Storm, Southeast Providence
- When
- September 6, 8:21 PM EST to 8:50 PM EST
- Where
- Southeast Providence forecast zone
- Property damage
- $13,000
- Reported by
- Amateur Radio
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Tropical Storm Hanna made landfall near the North Carolina/South Carolina border at 320AM EDT September 6. Hanna then moved north/northeast across the Mid-Atlantic states and southern New England September 6 and 7. Storm total rainfall in southeast Providence County ranged from four to five inches. The highest sustained wind of 25 knots (29 mph) and gust of 35 knots (40 mph) were recorded at T.F. Green Providence Airport. The lowest sea level pressure was 996.0 mb at T.F. Green Providence Airport. A coastal storm surge of 2 feet above normal tide was experienced at Providence, RI. No coastal flooding was reported. Several trees, wires, and a transformer were blown down in southeastern Providence County. All of the associated effects of Hanna in southeastern Providence County resulted in no loss of life or injuries, and $13K in property damage, all from wind.
Flood, Providence
- When
- September 6, 8:49 PM EST to 9:30 PM EST
- Where
- Providence County, 1.62 mi SSW of Primrose to 1.75 mi WNW of Smithfield
- Cause
- Heavy Rain / Tropical System
- Reported by
- Amateur Radio
- Coordinates
- 41.928, -71.562
Heavy rain associated with Tropical Storm Hanna ranged from three to four inches resulting in flooding of Waterman and Edmond Streets.
Flood, Providence
- When
- September 6, 9:00 PM EST to September 7, 12:05 AM EST
- Where
- Providence County, 1.38 mi N of Oak Lawn to 1.39 mi SW of Oak Lawn
- Cause
- Heavy Rain / Tropical System
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.770, -71.480
Heavy rain associated with Tropical Storm Hanna ranged from four to five inches resulting in street flooding that closed several streets.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Connecticut, September 6 to 7, 20081 death · 7 events
- Flash Flooding and High Wind in North Carolina, September 6, 2008$2.5 million · 50 kt wind · 29 events
- Tornado in Pennsylvania, September 6, 2008$1.5 million · EF1 · 1 event
- Flash Flood and Flooding in New Hampshire, September 6 to 7, 2008$785,000 · 3 events
- Tropical Storm and Flooding in Massachusetts, September 6 to 7, 2008$162,000 · 9 events
- Tropical Storm in Virginia, September 6, 2008$100,000 · 14 events
- Tropical Storm and Storm Surge in Pennsylvania, September 6, 2008$100,000 · 8 events
- Tropical Storm in New York, September 6 to 7, 2008$71,000 · 15 events
- Flooding in New Hampshire, September 6 to 9, 2008$105,000 · 4 events
- Flood and Heavy Rain in Connecticut, September 6, 2008$100,000 · 2 events
- Heavy Rain in Virginia, September 6, 200836 events
- Tropical Storm in North Carolina, September 6, 2008$40,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136716, 136087, 136089.